I have been using an over-the-counter laxative on and off for several months. But, I need to use the laxative quite often or I become very constipated and do not have a daily bowel movement. Laxatives make my stools are very watery and diarrhea-like. Is that normal?
Dear Laxative dependent,
First, a daily bowel movement is not necessary. As pointed out by gastroenterologist Dr. Jay W. Marks:
"There is no medical reason to have a bowel movement every day. Going without a bowel movement for two or three days does not cause physical discomfort, only mental distress for some people. Contrary to popular belief, there is no evidence that "toxins" accumulate when bowel movements are infrequent or that constipation leads to cancer" (www.medicinenet.com).
Laxatives soften stools to help relieve occasional constipation. But, laxatives are only intended for short-term use. Once you have a bowel movement, stop taking the laxative. Generally, laxatives should not be used for more than a week. Chronic use of laxatives can damage your colon and create constipation, and a vicious cycle of being constipated, needing a laxative, which makes the constipation worse in the long run.
Overuse of laxatives can worsen your constipation. Some laxatives stimulate the muscles in your colon to contract and eliminate stool. But, using laxatives for an extended period of time can make the muscles in your colon lose their ability to contract, creating constipation.
Other laxatives might contain agents to soften stools by increasing water in stools or causing water to be drawn into the colon and thus into the stools. Long-term use of laxatives can lead to electrolyte imbalances from dehydration because laxatives remove water from the body as you are experiencing with the watery diarrhea bowel movements. An electrolyte imbalance can cause irregular heartbeat, fatigue, numbness, and blood pressure changes.
The best way to relieve and prevent constipation is to have a high fiber diet, drink lots of water (8 glasses a day), and exercise. For more details, see the letter, "Constipation Difficulty With Bowel Movement" below.
It would be a good idea to see a doctor for other treatment options for your constipation and laxative dependency.